HEALTH

Health Commissioner Addresses NJ’s First Case of Fungal Meningitis

There is now a confirmed case of fungal meningitis in the Garden State. In fact, more than a 100 cases have been reported around the country. At least 11 people have died after receiving a spinal injection for back pain. NJ Today Managing Editor Mike Schneider caught up with state health commissioner Mary O’Dowd about the situation and what is being done to address the health scare.

O’Dowd says the contaminated product used in the steroid injections came from a compounding pharmacy in Massachusetts. “Some of these were in the spine, others were in joints. What we know today is that, nationwide, 119 cases have been identified as a result of experiencing an injection of the steroid medication,” she said.

WATCH VIDEO:

The first confirmed case associated with the recalled medication involves a 70-year old man from Cumberland County who is currently hospitalized and recovering. He received the contaminated injection at on the six individuals sites in New Jersey to have received the recalled product.

Fungal meningitis is distinct from bacterial and viral meningitis. Its occurrence is more rare than the other types with symptoms delayed up to several weeks after an injection.

“The types of symptoms that individuals who have received an injection should be concerned are new or worsening headache or fever or stiff neck or irritation at the injection site,” O’Dowd explained. “Anyone who received a steroid injection between the time period of May 21 to September 26 who’s experiencing any of those symptoms should reach out to their healthcare provide to identify if there are any concerns or healthcare interventions that should be taken.”

Even though the contaminated product was used to relieve joint pain, O’Dowd says the real concern is the use of the product to treat back pain. “We are mostly concerned about those individuals that received the injection in the spine because they are the most at risk for the meningitis,” she said.

O’Dowd estimates that approximately 650 patients may have been affected by the contaminated product.

“Right now, our focus is on the individual patients that may have been exposed to this product. We are working with our healthcare providers in the community as well as our public health officials to proactively reach out to each and every patient that may have received this contaminated product.”

Facilities like those of compounding pharmacy in Massachusetts are not held to the same regulations and scrutiny of other pharmaceutical companies. Asked whether patients can have confidence about the medicine dispensed at these facilities, O’Dowd says it’s not just the compounding pharmacies that should be under scrutiny but all healthcare providers.

“In this case, I think that the FDA and other federal partners as well as the health officials in Massachusetts will continue to investigate this particular case but I think … across the board we need to be paying attention to our entire healthcare continuum.”